| Model Number |
PM431R |
| Medical Device Problem Code |
Material Fragmentation (1261)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
03/10/2021
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Manufacturing site evaluation: investigation on-going.Should relevant additional information / investigation results become available, a supplemental medwatch report will be submitted.
Event or Problem Description
It was reported to aesculap ag that a jaw ins.Bip.Maryland diss.Fcps 5/310mm (part # pm431r) was used during an unknown procedure performed on (b)(6) 2021.According to the complainant, during use, the ceramic part of the device broke and detached into the patient's body.The fragment was retrieved from the patient, and then the procedure was successfully completed using another device.The complaint device has not been returned to the manufacturer for evaluation.An additional medical intervention was necessary.Although requested, additional information has not been made available.The adverse event is filed under aag reference xc (b)(4).
Additional Manufacturer Narrative
Investigation results: visual investigation: investigation was carried out visually and microscopically.Here we found a visible damaged and broken blue ceramic.We also detected a visible damaged and broken grey ceramic.Investigations lead to the assumption that the ceramic breakages caused by an improper handling due to a mechanical overload situation.Possibly an excessive force has been applied on the instrument or the possibility of torsion or high leverage with the instrument.A major disadvantage of ceramics is their brittle fracture behaviour (limited elongation and low fracture toughness).Metallic materials, on the other hand, are ductile and therefore break less frequently.They forgive easier constructive tolerances by relieving local stress peaks through elastic and plastic deformation.A damage isolation or caramic could lead to an electrical malfunction.Batch history review: the device quality and manufacturing history records have been checked for the available lot number and were found to be according to our specifications valid at the time of production.Review of the complaint history revealed that no similar complaints have been filed against products from this batch number.The review of risk assessment revealed that the overall risk level (severity 4(5) x probability of occurrence1(5)).Conclusion and measures / preventive measures: based upon the investigation results a clear root cause conclusion cannot be drawn.There is no indication for a material-, manufacturing- or design-related failure.Based upon the investigations results a product safety case (psc) was initiated for further investigations.Any action regarding capa will be addressed with this case.